How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 30273
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

I took a perfectly healthy and lively six month old kitten

Customer Question

Hi, I took a perfectly healthy and lively six month old kitten in for a neutering operation, which went well. On recovering after the anesthetic the kitten now shows signs of a vestibular disorder. Could the operation have brought this on and what are the chances of the kitten recovering please.
Submitted: 2 years ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 2 years ago.
I'm sorry that your question wasn't answered in a timely manner. Can you please tell me the symptoms of vestibular disorder you're seeing? There are two main considerations. The first is excessive body rolling upon recovery from an anesthetic which then irritates the semicircular canals resulting in vestibular symptoms. In this case, the symptoms are expected to abate within 72 hours although head tilt can persist longer. The second is toxicity from a preanesthetic or anesthetic to the inner ears. In this case I've seen everything from a transient vestibular disorder to complete and permanent deafness. It's difficult to prognose for any one patient. Do you know which preanesthetic and anesthetic was used on Molly? Ketamine appears to be the most common offending drug.
Customer: replied 2 years ago.
Hi, thank you for your reply. I have contacted the vet who tells me she was given Propofol as a pre-anesthetic and then Isoflurane as anesthetic. When I visited her after posting my question to you she was very unsteady on her feet with her head hanging to one side and her eyes moving rapidly. They are giving her anti-sickness drugs and feeding her by hand.
Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you for the additional information. Both propofol and isoflurane are considered the standard of care, very short acting and non-toxic. I can't rule out an idiosyncratic (peculiar) reaction, however. Yes, nystagmus (eyes flicking back and forth) and head tilt are vestibular symptoms. The vestibular disorder can be either peripheral (involving the inner/middle ears) or central (involving her brain stem and/or cerebellum). I'll think good thoughts for Molly's quick recovery. Please disregard the info request.
Customer: replied 2 years ago.
Thank you for your advice. You have given me the same information as my vet. It must just be a bad coincidence and hopefully she will recover fully but thank you for your second opinion.
Expert:  Dr. Michael Salkin replied 2 years ago.
You're quite welcome. I'm pleased that I could confirm that Molly is in good hands. I can't set a follow-up in this venue and so would appreciate your returning to our conversation with an update - even after rating - at a time of your choosing.
Dr. Michael Salkin and 3 other Vet Specialists are ready to help you
Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you for your kind accept. I appreciate it.
You may receive an inappropriate follow up sent by the site ostensibly sent by me. It wasn't and I apologize in advance should you receive it.